Severe Lung Injury Associated with Electronic Cigarette Product Use or Vaping
The Centers for Disease Control and Prevention (CDC), the U.S. Food and Drug Administration (FDA), state and local health departments, and other clinical and public health partners are investigating a national outbreak of e-cigarette, or vaping, product use-associated lung injury (EVALI). As of January 7, 2020, a total of 2,602 hospitalized EVALI cases or deaths have been reported to CDC from all 50 states, the District of Columbia, and two U.S. territories (Puerto Rico and U.S. Virgin Islands). Fifty-seven deaths have been confirmed in 27 states and the District of Columbia (as of January 7, 2020).
The Ottawa County Department of Public Health and the Michigan Department of Health and Human Services recommend the following for the public:
• People should not use THC-containing e-cigarette or vaping products, particularly from informal sources like friends, family or in-person or online sellers.
• E-cigarette or vaping products should never be used by youths, young adults or women who are pregnant.
• Individuals who do not currently use tobacco products should not start using e-cigarette or vaping products.
• Vitamin E acetate should not be added to e-cigarette or vaping products.
• Additionally, people should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
• While it appears that vitamin E acetate is associated with EVALI, there are many different substances and product sources that are being investigated, and there may be more than one cause. Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette or vaping products. Most EVALI cases in Michigan and nationwide reported vaping THC (tetrahydrocannabinol) alone or in combination with nicotine.
• Adults who continue to use an e-cigarette or vaping products should carefully monitor themselves for symptoms, such as such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting, and see a healthcare provider immediately if they develop symptoms like those reported in this outbreak.
• Adults using e-cigarettes or vaping products as an alternative to cigarettes should not go back to smoking. They should weigh all available information and consider using FDA-approved cessation medications. They should contact their healthcare provider if they need help quitting tobacco products, including e-cigarettes. E-cigarettes are not FDA approved as a smoking cessation device.
Free help is available for individuals who are interested in quitting tobacco:
• Michigan Quitline 1-800-QuitNow for adults
• MyLifeMyQuit for youth 18 years and younger.